MAUDE Adverse Event Report: STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48268011
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/25/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during removal of a polyaxial screw, the shank end of the screwdriver broke at the tip.The broken part was lost because of the surgical aspirator.Replacement instrument was available.There are no reports of adverse consequences to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event was confirmed via visual inspection of the returned device.The tip of the inner shaft that interfaces with the screw was completely fractured off.The fractured piece was not returned, but it was confirmed no broken pieces were left in the patient.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Material analysis of the driver determined that the tip was found to have fractured in cleavage due to an applied cantilever force and progressed around the tip in the same mode.The hardness and elemental constituents were consistent with the drawing.No material or manufacturing defects were found.Based on the information provided, the most likely root cause is cantilever force applied to the driver, most likely excessive due to the surgeon having difficulty removing the screw.It is also possible the connection between the screwdriver and screw was inadequate (i.E.Cross threaded), which would cause difficulties removing the screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Result of material analysis: the observed micro hardness was within the hardness specified in the guidance document.Conclusion correction: based on the information provided, the root caused is applied unidirectional bending force, most likely excessive due to the surgeon having difficulty removing the screw.It is also possible the connection between the screwdriver and screw was inadequate (i.E.Cross threaded), which would cause difficulties removing the screw and cause the user to apply a bending force to the driver to compensate.

Brand Name
POLYAXIAL SCREWDRIVER SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7687497
Report Number0009617544-2018-00172
Device Sequence Number16373828
Product Code LXH
UDI-Device Identifier07613327356656
UDI-Public07613327356656
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48268011
Device Lot Number179262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2018
Initial Date Received by Manufacturer 06/26/2018
Supplement Date Received by Manufacturer08/29/2018
01/22/2019
Initial Report FDA Received Date07/13/2018
Supplement Report FDA Received Date09/26/2018
01/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1